Diarrhea is an abnormal increase in stool liquidity and frequency that may be accompanied by abdominal cramping. Cancer-related diarrhea can be seen in patients with carcinoid tumors, carcinoid syndrome, gastrointestinal tumors, and hormone-producing tumors. Patients undergoing high-dose chemotherapy and patients receiving radiation therapy to abdominal and pelvic areas are more susceptible to diarrhea. Certain chemotherapy, biotherapy, and targeted therapies and regimens are associated with greater risk of diarrhea. In patients receiving chemotherapy, the incidence of diarrhea can range from 50%–90%.
Click here for instructions on navigating the ONS PEP webpages. This topic was updated on July 9, 2015.
Radiation-induced diarrhea is an abnormal increase in stool liquidity and frequency associated with radiation therapy, particularly with radiation to abdominal and pelvic fields. Acute radiation enteritis can be seen in up to 70% of patients, depending on treatment and patient predisposing factors. Late-onset effects, manifested as chronic enteritis, can occur months or years after treatment.
Chemotherapy-induced diarrhea is the abnormal increase in stool liquidity and frequency associated with the administration of chemotherapeutic agents. Diarrhea can be a dose-limiting toxicity for certain chemotherapeutic agents, particularly fluoropyrimidines (e.g., 5-flourouracil) and topoisomerase inhibitors (e.g., irinotecan). Late-onset diarrhea with irinotecan occurs in as much as 80% of patients and can occur from two days to two weeks after drug administration.